Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Thyroid medication - heart racing

Hi, I had a hemithyrodectomy last year due to a 3cm cystic nodule and my TSH is ok atm (0.7) and felt good for a few months but then i noticed my remaining thyroid was growing and pain came back along with losing my voice, and this was confirmed in ultrasound recently, thyroid nearly double normal size with several nodules up to 1cm. Endo has put me on 75mcg levothyroxine to try and shrink the thyroid and says operation isn't necessary at this point. My endo said there are no side effects when taking this medication but I started taking it a few days ago and feel like my heart has been beating heavily and fast most of the time and feel like i can't do much. It's really worrying me. Is this normal, is it an adjustment to the medication or is there something else going on? I understand that the medication will "switch off" my thyroid and let it rest - is that how it works and does it do that straight away? Or is there some ups-and-downs of my TSH levels for a while? Because it's already working quite well, it's not underactive. He said i will have to stay on the medication forever but I've also heard there are risks involved in treating the thyroid growth with the medication long-term, including heart palpitations and heart attack. What should I do? Isn't it better to remove the thyroid completely? Any info you could give me on this is great. I just don't really understand what is happening to me.
4 Responses
97953 tn?1440865392
MEDICAL PROFESSIONAL
We typically don't use thyroid medication to suppress thyroid nodules or cysts, unless the patient has a high risk history of radiation to the neck or family history of thyroid cancer.  If the TSH level is elevated then of course we use thyroid hormone to bring it back to the normal range.  Palpitations are a common side effect of thyroid hormone treatment, but often they resolve in the first 2 weeks of being on the medication.  It may be an indication that the dose is too high for you.
Avatar universal
Thanks very much for your response, will see how things go in the next week or so. much appreciated
1820479 tn?1317320956
thank you for your response re: the palpitations.  that's what happens to me every time i try a dosage of levo -- within a few days i get heart palpitations -- even on as low a dosage as 12.5

needless to say, it's very frustrating.


Avatar universal
Hi Dr Lupo, I need your advice again. My TSH is 0.02 now after being placed on 75mcg levothyroxine over 2 weeks ago to try to shrink (or "suppress") an elarged multinodular thyroid (I have only half a thyroid now after having a hemithyroidectomy last March to remove my large and multinodular left side of the thyroid). Before i went on the medication my level was about 0.76. My endo said the medication should "switch off" the thyroid and help it shrink. However I am concerned about seeing such a low TSH, my doctor said as long as the FT4 and FT3 stay in the normal range i am ok, however my FT4 is borderline high already at 23.5 (limit is 24) and has climbed from a level of 14.5 in my last test in November, my FT3 is ok at 5.5 (limit is 6.5).
Are there dangers with having such a low TSH?  I heard having an extremely low TSH can be bad for the heart and bones in the long run. But does this apply if my FT4 and FT3 are ok? And what about using this type of suppression treatment? I hear it's controversial.
Many thanks
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child